Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 178, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 1996, 11:23 AM CDT for Jasper County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1996, 11:23 AM CDT (16:23 UTC)
- Expired
- May 7, 1996, 12:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Jasper County, MO
The radar
The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 12:10 PM CDT | Thunderstorm Wind 55 | Carthage, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:55 AM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 7, 8:55 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 852 AM CDT TUE MAY 7 1996 QUESTIONS INCLUDE SVR WX POTENTIAL...NECESSITY OF FFA OVER SRN 1/4 OF MO AND TEMPS 12Z DATA PLOTS LESS THAN SUFFICIENT FOR ANALYSIS THIS AM WITH MANY DATA POINTS MISSING. WILL DO THE BEST WITH WHAT I HAVE: PROFILERS AND LOCAL SOUNDINGS CONTD TO INDCD MAIN BAND OF WESTERLIES WELL N OF FA AGAIN. 30 TO 40 KT S/SW WINDS AT H8 FUELING MCS OVER KS. SFC FNT ALG KS/OK BORDER ATTM WITH MID/UPR 60S DEWPOINTS OVER ALL OF OK. #1: SVR POTENTIAL. 12Z SGF SOUNDING POINTING TOWARD HEAVY R. MID LEVEL WINDS LESS THAN 20 KTS...PW OF 1.25-1.50...WBZ OF 9500-11000 FEET INDCD LOW-MOD SVR POTENTIAL. STILL...EXPECT TO SEE A FEW ISOLATED SVR TRW TODAY...ESPECIALLY AHEAD OF MCS. TRW DEVELOPING OVER JLN AREA FIT THIS DESCRIPTION. #2: FFA. GIVEN SGF SOUNDING MAY BE A GOOD IDEA TO EXTEND FFA TO INCLUDE JLN/SGF AREAS. FFG LOW ACRS AREA. DON'T THINK THAT IT NEEDS TO BE EXTENDED TO AR BORDER...BUT NEXT 2 TIERS OF COUNTIES MIGHT BE A GOOD IDEA. #3. TEMPS. AGAIN A STRUGGLE. WILL GO WITH CURRENT FORECAST...BUT HAVE TO MONITOR AS AREAS THAT DON'T SEE TRW ACTIVITY...MAINLY ALONG AR BORDER...WILL HAVE THE POTENTIAL TO RISE ABOVE 80. MS
In the hours before
Special weather statement, May 7, 6:25 AM CDT, 4 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 625 AM CDT TUE MAY 7 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS MORNING AND MIDDAY... ...FLASH FLOOD WATCH FOR THE LAKE OF THE OZARKS REGION IN MISSOURI TODAY... ANOTHER COMPLEX OF THUNDERSTORMS HAD DEVELOPED OVERNIGHT IN KANSAS AND THIS COMPLEX WILL MOVE EAST AND SOUTHEAST AND AFFECT MUCH OF SOUTHEAST KANSAS...SOUTHWEST AND CENTRAL MISSOURI THIS MORNING AND MIDDAY. IT IS UNCLEAR HOW FAR SOUTH THE STORMS WILL GO...BUT THE BEST CHANCE FOR STRONG THUNDERSTORM ACTIVITY WILL BE IN SOUTHEAST KANSAS BETWEEN 8 AND NOON AND THEN THAT PART OF MISSOURI ALONG AND NORTH OF A JOPLIN TO SPRINGFIELD TO HARTVILLE LINE DURING THE LATE MORNING INTO EARLY AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR BOURBON...CRAWFORD AND CHEROKEE COUNTIES UNTIL NOON TODAY AND ADDITIONAL WATCH BOXES MAY FOLLOW IN MISSOURI LATER THIS MORNING. A WARM FRONT EXTENDS FROM NEAR PITTSBURG TO BOLIVAR TO WEST PLAINS THIS MORNING AND WARM MOIST AIR MOVING NORTH OVER THE FRONT WILL CONTINUE TO FEED ENERGY INTO THE THUNDERSTORM COMPLEX AS IT MOVES THROUGH. SPOTTER ACTIVATION MAY BE REQUIRED OVER MISSOURI LATER THIS MORNING. RIDDLE
Special weather statement, May 7, 9:27 AM CDT, 1 hour 56 minutes before
KSZ073-097-101-MOZ066>068-077>083-088>098-101>106-071625- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 924 AM CDT TUE MAY 7 1996 ...FLASH FLOOD WATCH IN EFFECT TODAY... A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS WILL MOVE EAST AND SOUTHEAST INTO SOUTHEAST KANSAS AND SOUTHERN MISSOURI LATE THIS MORNING INTO THIS AFTERNOON. ALSO...SCATTERED THUNDERSTORMS WERE FORMING THIS MORNING OVER SOUTHWEST MISSOURI. DUE TO THE HEAVY RAINFALL THAT HAS OCCURRED OVER THE PAST FEW DAYS...THE GROUND IS SATURATED IN MANY AREAS. ADDITIONAL RAINFALL WILL LIKELY RESULT IN FLOODING. THE RAIN IS EXPECTED TO END FROM WEST TO EAST THIS AFTERNOON. THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR TODAY FOR SOUTHERN MISSOURI AND SOUTHEAST KANSAS. PERSONS IN LOW AND FLOOD PRONE AREAS SHOULD CONTINUE TO MONITOR THE WEATHER AND BE PREPARED TO SEEK HIGHER GROUND SHOULD HEAVY RAINFALL OCCUR. THE WATCH INCLUDES THE CITIES OFz SPRINGFIELD...JOPLIN...BRANSON...WEST PLAINS...LEBANON AND BOLIVAR. MS
Special weather statement, May 7, 11:23 AM CDT, 0 minutes before
KSZ073-097-101-MOZ066>068-077>083-088>098-101>106-071625- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1122 AM CDT TUE MAY 7 1996 ...FLOOD WARNING REMAINS IN EFFECT FOR THE OSAGE RIVER AT SCHELL CITY. ...FLOOD WARNING REMAINS IN EFFECT FOR THE GASCONADE RIVER AT JEROME... ...FLASH FLOOD WATCH IN EFFECT TODAY... A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS AND WEST MISSOURI IS MOVING EAST AND WILL EFFECT ALL OF CENTRAL AND SOUTHWEST MISSOURI INTO THIS AFTERNOON. ALSO...SCATTERED THUNDERSTORMS WERE FORMING OVER SOUTHWEST MISSOURI. DUE TO THE HEAVY RAINFALL THAT HAS OCCURRED OVER THE PAST FEW DAYS...THE GROUND IS SATURATED IN MANY AREAS. ADDITIONAL RAINFALL WILL LIKELY RESULT IN FLOODING. THE RAIN IS EXPECTED TO END FROM WEST TO EAST THIS AFTERNOON. AREAS ALONG ALL RIVERS AND CREEKS OF CENTRAL AND SOUTHWEST MISSOURI SHOULD REMAIN ON THE ALERT FOR RISING RIVERS AND CREEKS. THE ADDITIONAL RAINFALL WILL RESULT IN A STRONG RISE ON THE RIVERS AND CREEKS THIS AFTERNOON THEOUGH WEDNESDAY. KEEP AN EYE ON THE WEATHER AND RIVER CONDITIONS...REMEMBER ANY HEAVY RAIN CAN CAUSE LOCALLY DESTRUCTIVE FLOODING. STREAMS AND CREEKS ARE BEGINNING TO RISE TOWARD BANKFULL AND MANY ROADS AND LOW-LYING AREAS ALONG THE KANSAS...MISSOURI BORDER NORTH OF JOPLIN WILL BEGIN TO FLOOD THIS AFTERNOON. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...THE ROAD COULD BE WASHED OUT FROM THE FLOW OF THE WATER. IF YOU DRVIVE INTO THIS AREA...YOUR CAR COULD EASILY BE SWEPT AWAY BY THE FAST MOVING WATER. W. MOORE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 10:16 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 44 min |
| May 7, 10:42 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 48 min |
| May 7, 10:58 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 47 min |
| May 7, 11:01 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 44 min |
| May 7, 11:23 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 52 min |
| May 7, 11:38 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 52 min |
| May 7, 11:42 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk, St. Clair | 63 min |
| May 7, 12:08 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Lawrence | 67 min |
| May 7, 12:27 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 63 min |
| May 7, 12:27 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 63 min |
| May 7, 12:36 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 54 min |
| May 7, 12:36 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 54 min |
| May 7, 1:00 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller, Pulaski | 60 min |
| May 7, 1:00 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 60 min |
| May 7, 1:35 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 55 min |
| May 7, 2:23 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 67 min |
| May 7, 11:32 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.